Fever, Rash, and Lung Crackles in a 25-Year-Old Woman

Jansen Tiongson, MD; John Sakles, MD; Harvey W. Meislin, MD

Disclosures

August 13, 2020

Editorial Note: The Case Challenge series includes difficult-to-diagnose conditions, some of which are not frequently encountered by most clinicians but are nonetheless important to accurately recognize. Test your diagnostic and treatment skills using the following patient scenario and corresponding questions. If you have a case that you would like to suggest for a future Case Challenge, please contact us.

Background

A 25-year-old woman presents to the emergency department (ED) with a two-day history of dull left lower-quadrant (LLQ) pain and a diffuse pinkish rash. One week ago, she was diagnosed with streptococcal pharyngitis at an urgent care center for students and was discharged with a prescription for amoxicillin. Three days later, she developed the pinkish rash.

The rash was diagnosed by a dermatologist to be an allergic reaction to the amoxicillin. The dermatologist prescribed prednisone and discontinued the amoxicillin. The patient subsequently developed nausea, vomiting, fever, and the aforementioned LLQ pain.

The patient denies experiencing any vaginal bleeding or discharge, dysuria, increased urinary urgency or frequency, melena, or hematochezia. She feels weak and dizzy. She has no significant medical history, is not taking any medications, and does not have any allergies. She does occasionally drink alcohol, but she denies smoking tobacco or using illicit drugs. She also denies using tampons.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....